Pennsylvania, 2005

Hail in Pennsylvania, July 13, 2005

July 13, 2005 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 13, 9:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 13, 9:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1055 AM EDT WED JUL 13 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

AN OLD OUTFLOW BOUNDARY MOVING ACROSS THE NORTHEASTERN COUNTIES
THIS MORNING COULD TRIGGER A FEW THUNDERSTORMS OR SHOWERS
LYCOMING AND TIOGA COUNTIES. THIS BOUNDARY COULD SERVE TO TRIGGER
MORE SHOWERS LATER TODAY FARTHER WEST AS IT DRIFTS. A NW TO SE
FEATURE COULD SERVE AS A FOCUS FOR THUNDERSTORMS IN SW PA TODAY.
UPPED CHANCE OF THUNDERSTORMS IN THAT REGION. AT THIS TIME...ANY
THUNDERSTORMS COULD TAP THE DEEP MOISTURE. WITH PWAT RUNNING ABOVE
1.5 INCHES WHICH IS ABOVE NORMAL...LARGE THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY RAINS WITH 1-2 INCH PER HOUR RAINFALL RATES.

MOST AREAS WILL HAVE A HAZY WARM DAY WITH LOTS OF HIGH CLOUDS TOO.
THUS IT WILL NOT BE BE A VERY SUNNY DAY. &&

AVIATION...
HAZE WILL REDUCE VISIBILITIES TO BELOW 7 MILES IN MOST LOCATIONS
THROUGHOUT THE DAY. PILOTS SHOULD KEEP CURRENT ON LOCAL CONDITIONS
AS THUNDERSTORMS COULD DEVELOP ANYWHERE ACROSS THE REGION THIS
AFTERNOON. THE TWO FOCUS AREAS OF THUNDERSTORMS WILL BE IN
SOUTHWEST PENNSYLVANIA AND LONG AN OLD BOUNDARY IN NORTH-CENTRAL
SECTIONS. THE JOHNSTOWN AND SOMERSET AREAS ARE AREAS WHERE
THUNDERSTORMS ARE MOST LIKELY TODAY AND THIS EVENING.

THUNDER SHOULD SETTLE DOWN OVER NIGHT. AREAS OF FOG WILL CREATE
IFR AND AREAS OF LIFR CONDITIONS OVERNIGHT.

.PREVIOUS DISCUSSION...
(ISSUED 325 AM EDT WED JUL 13 2005)

SHORT TERM (TODAY THROUGH FRIDAY)...

IR IMAGERY SHOWING THE REMNANTS OF DENNIS SPINNING IN PLACE OVER
SOUTHERN INDIANA THIS MORNING. SHORT RANGE MODELS LEAVE THIS
SYSTEM IN THE OHIO VALLEY FOR THE NEXT FEW DAYS...AS JET REMAINS
WELL NORTH OF THE REGION. THE RESULT FOR CENTRAL PA WILL BE A
STRETCH OF WARM/HUMID WX AS DEEP SOUTHERLY FLOW DRAWS TROPICAL
MOISTURE NORTHWRD INTO PA. DIURNAL INSTABILITY WILL YIELD SCT
AFTN/EVENING TSTMS...SOME OF WHICH COULD PRODUCE LOCALLY HEAVY
RAINFALL. THIS COULD BE ESPECIALLY SO ON THURS/FRI...AS PWATS RISE
TO NR 2 INCHES...COMBINED WITH WEAK STEERING FLOW ALOFT.

LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...

LATEST MREF DATA SUGGESTS A S/WV WILL FINALLY CAPTURE REMNANTS OF
DENNIS THIS WEEKEND...PRODUCING CONTINUED WARM...HUMID AND
UNSETTLED WX OVER CENTRAL PA WITH A GOOD CHC OF TSTMS. LOCALIZED
FLOODING STILL A POSSIBILITY AS MODEL PWAT VALUES IN EXCESS OF 2
INCHES SAT/SUN. WARM/HUMID WX LIKELY TO CONTINUE EARLY NEXT WEEK
AS AREA WILL BE UNDER INFLUENCE BERMUDA HIGH. HOWEVER...RIDGING
ALOFT SHOULD ACT TO SUPPRESS CONVECTION.

AVIATION...

ADVERTISED TREND OF INCREASING LOW LEVEL MOISTURE HAS BEGUN AS AIR
MASS ASSOCIATED WITH REMNANTS OF DENNIS SLOWLY LIFTS INTO THE REGION.
ACCORDINGLY...WIDESPREAD MVFR VIS CONDS IN HAZE AND FOG WILL
CONTINUE INTO THE EARLY MORNING HOURS OF WEDNESDAY WITH SOME
LOCALIZED IFR CONDS THRU 12Z. MAINLY VFR CONDS WILL RETURN BY LATE
MORNING HOWEVER...AREAS OF LIGHT HAZE IN THE 6SM RANGE WILL BE MORE
PREVALENT THAN THE LAST FEW DAYS. ALSO AS ADVERTISED...SHOWERS AND
THUNDERSTORMS WILL BE ON THE INCREASE WED AFTN WITH THE INCREASING
LOW LEVEL MOISTURE...HOWEVER COVERAGE WILL BE ISOLATED TO SCT AT
MOST WITH LITTLE IN THE WAY OF A FRONT OR OTHER BOUNDARY TO FOCUS OR
FORCE CONVECTIVE DEVELOPMENT. WIDESPREAD MVFR AND LOCALIZED IFR VIS
CONDITIONS WILL RETURN AGAIN WED NIGHT INTO THUR MORN. EXPECT THIS
PATTERN TO LAST AT LEAST THRU FRIDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GRUMM
Hazardous weather outlook, Jul 13, 3:36 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 AM EDT WED JUL 13 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140834-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
436 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Pittsburgh radar (KPBZ), 104 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Somerset

When
July 13, 11:00 AM EST to 11:04 AM EST
Where
Somerset County, 3 mi NW of Acosta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -79.100

Thunderstorms produced penny size hail /0.75 inch/ in Gray, about 3 miles Northwest of Acosta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464583.